Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 340, NWS Norman, OK

June 12, 1998Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 1998, 7:28 PM CDT for Baylor County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 1998, 7:28 PM CDT (00:28 UTC)
Expired
Jun 12, 1998, 8:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baylor County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3579 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3579 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS1 KOKC 130032 RRA
SVROKC
TXC023-130115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     BAYLOR COUNTY IN WESTERN NORTH TEXAS

* UNTIL 815 PM CDT

* AT 728 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTH OF SEYMOUR...MOVING NORTHEAST AT 35 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE SEYMOUR AND MABELLE AND ALONG 
  HIGHWAY 277.

GOLF BALL HAIL WAS REPORTED WITH THIS STORM AT 722 PM NEAR BOMARTON. 
WIND GUSTS TO 50 MPH ARE ALSO LIKELY. SEEK SHELTER INDOORS...AWAY 
FROM WINDOWS...AND AVOID ELECTRICAL APPLIANCES AND TELEPHONES.

LAT...LON 3357 9941 3342 9928 3359 9896 3375 9897 3379 9910

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:30 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 12, 3:30 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI JUN 12 1998

LATEST SURFACE ANALYSIS INDICATES WEAK COLD FRONT ACROSS NORTH CENTRAL
TO WEST CENTRAL ZONES. EXPECT THIS FEATURE TO STALL...THEN RETREAT
NORTHWARD OVERNIGHT. INSTABILITY ANALYSIS REVEALS AXIS OF 4000+
J/KG SURFACE BASED CAPE VALUES ACROSS EXTREME SOUTHEASTERN ZONES.
LOW LEVEL FORCING IS WEAK...DO NOT EXPECT MORE THAN ISOLATED
CONVECTION ACROSS THIS AREA LATE THIS AFTERNOON AND EVENING.

UPPER TROF NOW ACROSS SOUTHERN CALIFORNIA EXPECTED TO MOVE NORTHEAST
THROUGH SHORT TERM PERIOD. SURFACE REFLECTION EXPECTED TO DEVELOP
ACROSS CENTRAL HIGHS PLAINS ON SATURDAY...THEN MOVE EAST. DRYLINE
EXPECTED TO BECOME MORE PRONOUNCED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES ON SATURDAY...THEN SHOULD MOVE EAST. THE BETTER FORCING
IS EXPECTED WELL TO THE NORTH OF THE CWA...AND ANY FORCING WILL HAVE
TO OVERCOME A MODERATE CAP. STILL EXPECT WIDELY SCATTERED/SCATTERED
CONVECTION ALONG THE BOUNDARY....WITH THE ACTIVITY EXPECTED TO MOVE
EAST-NORTHEAST.

REST OF THE SHORT TERM AND EXTENDED PERIODS APPEAR DRY. COOLER
TEMPERATURES EXPECTED FOR MUCH OF THE EXTENDED PERIODS.

FCSTID = 22
OKC   66  94  69  90 /   0   0  20  10
HBR   60  96  67  91 /   0   0  30   0
SPS   65  97  69  93 /   0   0  20   0
GAG   60  96  62  91 /   0   0  30   0
PNC   66  99  69  93 /   0   0  30  10
DUA   72  96  72  91 /   0   0  20  10

.OUN...
OK...NONE.
BTX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox30 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.